Alert archive / Kansas / High Wind Watches in 2014

High Wind Watch 6, NWS Dodge City, KS

December 21, 201411 counties in Kansas

NWS Dodge City, KS issued this high wind watch at Dec 21, 2014, 3:31 PM CST for 11 counties in Kansas. It took effect at Dec 23, 2014, 6:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 21, 2014, 3:31 PM CST (21:31 UTC)
In effect from
Dec 23, 2014, 6:00 AM CST
Expired
Dec 23, 2014, 3:35 AM CST
In force
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Lane County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 108 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

435 
WWUS73 KDDC 212131
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
331 PM CST SUN DEC 21 2014

...HIGH WINDS FROM THE NORTH EXPECTED TUESDAY...

.AN INTENSE ATMOSPHERIC TROUGH OF LOW PRESSURE WILL FORM ACROSS
THE GREAT PLAINS MONDAY NIGHT INTO TUESDAY. TO THE WEST AND
SOUTHWEST OF THE DEEPENING LOW, THE PRESSURE GRADIENT WILL BE
STRONGEST, WHICH IS WHERE HIGHEST WINDS ARE EXPECTED TO
OCCUR...INCLUDING FAR WESTERN KANSAS.

KSZ043-044-061>063-074>076-084>086-221000-
/O.NEW.KDDC.HW.A.0006.141223T1200Z-141224T0000Z/
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON-
STEVENS-SEWARD-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET
331 PM CST SUN DEC 21 2014

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON. 

* TIMING...MUCH OF THE DAY TUESDAY.

* WINDS...NORTH 35 TO 45 MPH WITH OCCASIONAL GUSTS AROUND 60 MPH.

* IMPACTS...HAZARDOUS TRAVEL IN AREAS OF CROSSWIND, WHICH WOULD
  MAINLY BE EAST-WEST HIGHWAYS OVER OPEN AREAS. WINDS WILL BE
  ENHANCED AROUND LARGE OBSTACLES SUCH AS GRAIN ELEVATORS. LIGHT
  ROOF DAMAGE COULD OCCUR ALONG WITH SPORADIC, BRIEF POWER
  INTERRUPTIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

UMSCHEID
3 follow-up statements
418 
WWUS73 KDDC 221051
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
451 AM CST MON DEC 22 2014

...STRONG NORTH WINDS EXPECTED ON TUESDAY...

.AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL DEEPEN OVER THE GREAT
PLAINS MONDAY NIGHT INTO TUESDAY. A STRONG PRESSURE GRADIENT WILL
DEVELOP ACROSS EASTERN COLORADO AND WESTERN KANSAS. THIS IS WHERE 
THE HIGHEST WINDS ARE EXPECTED TO DEVELOP.

KSZ043-044-061>063-074>076-084>086-222200-
/O.CON.KDDC.HW.A.0006.141223T1200Z-141224T0000Z/
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON-
STEVENS-SEWARD-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET
451 AM CST MON DEC 22 2014

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON...

* TIMING...MUCH OF THE DAY TUESDAY.

* WINDS...NORTH 35 TO 45 MPH WITH OCCASIONAL GUSTS AROUND 60 MPH.

* IMPACTS...HAZARDOUS TRAVEL IN AREAS OF CROSSWIND... WHICH 
  WOULD MAINLY BE EAST-WEST HIGHWAYS OVER OPEN AREAS. WINDS WILL 
  BE ENHANCED AROUND LARGE OBSTACLES SUCH AS GRAIN ELEVATORS. 
  LIGHT ROOF DAMAGE COULD OCCUR ALONG WITH SPORADIC... BRIEF 
  POWER INTERRUPTIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

GERARD
664 
WWUS73 KDDC 221806
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1206 PM CST MON DEC 22 2014

...STRONG NORTH WINDS EXPECTED ON TUESDAY...

.AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL DEEPEN OVER THE GREAT
PLAINS MONDAY NIGHT INTO TUESDAY. A STRONG PRESSURE GRADIENT WILL
DEVELOP ACROSS EASTERN COLORADO AND FAR WESTERN KANSAS. THIS IS
WHERE THE HIGHEST WINDS ARE EXPECTED TO DEVELOP.

KSZ043-044-063-076-086-221915-
/O.CAN.KDDC.HW.A.0006.141223T1200Z-141224T0000Z/
SCOTT-LANE-FINNEY-HASKELL-SEWARD-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...GARDEN CITY...
KALVESTA...SUBLETTE...SATANTA...LIBERAL...KISMET
1206 PM CST MON DEC 22 2014

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE HIGH
WIND WATCH. 

THE STRONGEST WINDS LOOK TO REMAIN WEST OF THE AREA.

$$

KSZ061-062-074-075-084-085-231000-
/O.CON.KDDC.HW.A.0006.141223T1200Z-141224T0000Z/
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
INCLUDING THE CITIES OF...SYRACUSE...LAKIN...DEERFIELD...
JOHNSON CITY...ULYSSES...ELKHART...RICHFIELD...HUGOTON...MOSCOW
1206 PM CST MON DEC 22 2014

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON...

* TIMING...MUCH OF THE DAY TUESDAY.

* WINDS...NORTH 35 TO 45 MPH WITH OCCASIONAL GUSTS AROUND 60 MPH.

* IMPACTS...HAZARDOUS TRAVEL IN AREAS OF CROSSWIND... WHICH 
  WOULD MAINLY BE EAST-WEST HIGHWAYS OVER OPEN AREAS. WINDS WILL 
  BE ENHANCED AROUND LARGE OBSTACLES SUCH AS GRAIN ELEVATORS. 
  LIGHT ROOF DAMAGE COULD OCCUR ALONG WITH SPORADIC... BRIEF 
  POWER INTERRUPTIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
211 
WWUS73 KDDC 230935
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
335 AM CST TUE DEC 23 2014

...STRONG NORTH WINDS EXPECTED TODAY...

.STRONG NORTHERLY WINDS WERE DEVELOPING ALOFT OVER EASTERN
COLORADO AND WESTERN KANSAS EARLY THIS MORNING AND THESE ARE
EXPECTED TO CONTINUE THROUGH TODAY. A STRONG PRESSURE GRADIENT AT
THE SURFACE WILL ALSO DEVELOP IN THIS AREA. THESE FEATURES WILL
RESULT IN HIGH WINDS DEVELOPING THIS MORNING AND CONTINUING
THROUGH THIS AFTERNOON.

KSZ061-062-074-075-084-085-232200-
/O.UPG.KDDC.HW.A.0006.141223T1200Z-141224T0000Z/
/O.NEW.KDDC.HW.W.0013.141223T1200Z-141224T0000Z/
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
INCLUDING THE CITIES OF...SYRACUSE...LAKIN...DEERFIELD...
JOHNSON CITY...ULYSSES...ELKHART...RICHFIELD...HUGOTON...MOSCOW
335 AM CST TUE DEC 23 2014

...HIGH WIND WARNING IN EFFECT FROM 6 AM CST /5 AM MST/ THIS
MORNING TO 6 PM CST /5 PM MST/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 AM CST /5 AM MST/ THIS
MORNING TO 6 PM CST /5 PM MST/ THIS EVENING. THE HIGH WIND WATCH
IS NO LONGER IN EFFECT. 

* TIMING...THROUGH MUCH OF THE DAY TODAY.

* WINDS...NORTH 35 TO 45 MPH WITH OCCASIONAL GUSTS AROUND 60 MPH.

* IMPACTS...HAZARDOUS TRAVEL IN AREAS OF CROSSWIND... WHICH WOULD
  MAINLY BE EAST-WEST HIGHWAYS OVER OPEN AREAS. WINDS WILL BE
  ENHANCED AROUND LARGE OBSTACLES SUCH AS GRAIN ELEVATORS. LIGHT
  ROOF DAMAGE COULD OCCUR ALONG WITH SPORADIC... BRIEF POWER
  INTERRUPTIONS. THE HIGH WINDS MAY ALSO CAUSE AREAS OF BLOWING
  DUST TO DEVELOP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. 

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Dec 21, 3:11 PM CST, 20 minutes earlier.

Area forecast discussion, Dec 21, 3:11 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
311 PM CST SUN DEC 21 2014

...UPDATED LONG TERM SECTION...

.SHORT TERM...(THIS AFTERNOON THROUGH MONDAY)
ISSUED AT 1200 PM CST SUN DEC 21 2014

TONIGHT:

STRATUS WILL CONTINUE TO ERODE/MIX OUT WEST TO EAST. THIS WILL BE SHORT-
LIVED, HOWEVER, AS ADDITIONAL CLOUD COVER WILL SPREAD IN FROM THE NORTHWEST.
THIS IS IN ASSOCIATION WITH A MINOR WAVE MOVING ACROSS THE NORTHERN
PLAINS. SOME LIGHT SHOWERS ARE POSSIBLE ACROSS THE NORTHEASTERN ZONES
THROUGH THE OVERNIGHT, HOWEVER, THE BETTER DYNAMICS AND LIFT IS ACROSS
NEBRASKA. WILL MAINTAIN SLIGHT POPS ROUGHLY FROM JETMORE TO MED LODGE
AND POINTS NORTHEAST. OVERNIGHT LOWS WILL BE IN THE 30S. FOG LOOKS UNLIKELY
FOR THE AM.

TOMORROW:

NEXT CONCERN IS WHAT TO DO WITH POPS ACROSS FAR SOUTHWEST KANSAS TOMORROW.
ALL THE GLOBAL AND MESOSCALE MODELS KEEP ANY PRECIP INTO COLORADO, SO
HAVE GONE WITH A DRY FORECAST FOR NOW. OTHERWISE, BREEZY NORTHWESTERLY
WINDS ARE EXPECTED TOMORROW. HIGHS WILL BE AROUND 50.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 310 PM CST SUN DEC 21 2014

THE PRIMARY CHANGES IN THE FORECAST WERE ON TUESDAY AS A MASSIVE
TROUGH DEEPENS ACROSS THE CENTRAL PORTION OF THE CONUS. ALL THE
GLOBAL MODELS CONTINUE TO COME IN SLIGHTLY STRONGER WITH EACH RUN
REGARDING THE KINEMATIC AND MASS FIELDS, WITH THE PRIMARY IMPACT ON
WESTERN KANSAS WEATHER BEING HIGH WIND.  THERE IS INCREASING
CONFIDENCE IN A HIGH WIND EVENT...ENOUGH SO THAT WE HAVE DECIDED TO
GO WITH A HIGH WIND WATCH FOR THE DAY TUESDAY (IN COLLABORATION WITH
OUR NEIGHBOR NWS GOODLAND TO THE NORTH). THE ECMWF, CANADIAN GEM,
AND BOTH VERSIONS OF THE GFS (OPERATIONAL 40KM AND EXPERIMENTAL
13KM) SHOW A VERY INTENSE HEIGHT GRADIENT AT BOTH 850 AND 700MB WITH
WINDS AS HIGH AS 50 SUGGESTED AT THE TOP OF THE MIXED LAYER THROUGH
THE FIRST HALF OF THE DAY TUESDAY, ESPECIALLY WEST OF HIGHWAY 83 AND
NORTH OF HIGHWAY 160. THESE GLOBAL MODELS ARE ALSO SHOWING AN
INCREASED AMOUNT OF WRAP-AROUND MOISTURE, PARTICULARLY AT 700MB,
WITH ASSOCIATED VERY LIGHT QPF DURING THE DAY TUESDAY. WE HAVE ADDED
IN INTERMITTENT FLURRIES DURING THE DAY GIVEN THIS LATEST TREND.

AFTER TUESDAY, WE WILL SEE A RAPID TRANSITION TO DOWNSLOPE WARMING
AS BROAD RIDGING DEVELOPS ACROSS THE ROCKIES. ANOTHER TROUGH WILL BE
DEVELOPING OUT OVER THE PACIFIC NORTHWEST REGION, THOUGH, FOSTERING
LOWER TROPOSPHERIC DEVELOPMENT OF LEE TROUGH AND LOW PRESSURE BY
CHRISTMAS DAY. THE ECMWF IS SHOWING THE STRONGEST DEVELOPMENT WITH
THIS STORM SYSTEM, ALTHOUGH A TRACK TO THE NORTH KEEPING ALL
ACCUMULATING PRECIPITATION WELL TO THE NORTH OF SOUTHWEST KANSAS. AT
THIS TIME, THE GRIDS WILL REFLECT A DRY FORECAST THURSDAY THROUGH
THE WEEKEND. THE THURSDAY NIGHT/EARLY FRIDAY FORECAST MAY NEED TO BE
CHANGED, THOUGH, SHOULD THIS STORM DIG FARTHER SOUTH.

LOOKING WAY OUT IN THE LONG RANGE TOWARD THE END OF THE YEAR, THERE
IS SOME INTERESTING CONNECTION AMONG THE VARIOUS LONG TERM GLOBAL
MODEL SOLUTIONS...ALL SHOWING ROBUST RIDGING IN THE NORTHEAST
PACIFIC UP INTO ALASKA AND ADJACENT FAR WESTERN CANADA. THIS
LONGWAVE PATTERN CHANGE WOULD SUPPORT MUCH COLDER WEATHER FOR THE
CENTRAL PORTION OF THE CONUS, INCLUDING WESTERN KANSAS, IN THE
ROUGHLY DEC 30 TO JAN 2 TIME FRAME.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1100 AM CST SUN DEC 21 2014

MVFR CIGS WILL IMPROVE TO VFR BY EVENING. SOME OF THE MODELS WANT
TO HOLD ON TO THE STRATUS LONGER WITH NO IMPROVEMENT TO VFR, BUT FEEL
THIS MIGHT BE TOO AGGRESSIVE, PARTICULARLY LOOKING AT VIS SAT. WILL
CONTINUE TO MONITOR. SOUTHERLY WINDS 10-15 KT TODAY BECOMING NORTHWESTERLY
20-30 KT TOMORROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  35  51  28  38 /  10  10  10  10
GCK  33  50  25  38 /  10  10  10  10
EHA  33  50  27  39 /  10  10  20  10
LBL  34  52  28  39 /  10  10  10  10
HYS  35  50  28  37 /  20  10  10  10
P28  38  52  30  41 /  20  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON
FOR KSZ043-044-061>063-074>076-084>086.

&&

SHORT TERM...SUGDEN
LONG TERM...UMSCHEID
AVIATION...SUGDEN
Hazardous weather outlook, Dec 21, 1:48 PM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
148 PM CST SUN DEC 21 2014

KSZ030-031-043>046-061>066-074>081-084>090-222000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
148 PM CST SUN DEC 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  HAZARDS WEATHER RISK...

  MONDAY...
  LIMITED NON THUNDERSTORM WIND RISK.

  TUESDAY...
  SIGNIFICANT NON THUNDERSTORM WIND RISK.

  WEDNESDAY...
  NO HAZARDS.

  THURSDAY...
  NO HAZARDS.

  FRIDAY...
  NO HAZARDS.

  SATURDAY...
  NO HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/?N=HWO

Nearby

High Wind Watches in Kansas, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.